Missouri, 2005

Hail in Missouri, April 11, 2005

April 11, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 11, 1:15 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 11, 1:15 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT MON APR 11 2005

.DISCUSSION...

UPPER LOW CONTINUES TO SPIN OVER CENTRAL KANSAS WITH DRY SLOT NOSING
NORTHWARD INTO EASTERN KANSAS. THE SUNSHINE IN THE DRY SLOT IS
ALLOWING FOR SURFACE HEATING TO OCCUR OVER EASTERN KANSAS SPREADING
INTO WESTERN MISSOURI LATER THIS AFTERNOON. MID LEVEL SPEED MAX OF
60-80KT IS NOSING NORTHWARD INTO THE REGION STRETCHING THE HODOGRAPH
WITH 0-6KT SHEAR IN EXCESS OF 50KT. LOW LEVEL WIND FIELD ARE WEAK SO
TORNADO THREAT IS LOW...HOWEVER WITH INCREASING INSTABILITY AND
CONVERGENCE ALONG THE DRYLINE...WOULD EXPECT SCATTERED CONVECTION TO
BREAK OUT OVER THE NEXT COUPLE OF HOURS. SBCAPES AROUND 1000 J/KG
COMBINED LOW WET BULB ZERO HEIGHTS AND STRONG SHEAR WILL SET THE
STAGE FOR ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL THE PRIMARY
THREAT.

CONVECTION SHOULD BEGIN TO WEAKEN SHORTLY AFTER SUNSET WITH THE LOSS
OF DAYTIME HEATING...SO ANY SEVERE THREAT SHOULD BE CONFINED TO
AREAS MAINLY WEST OF HIGHWAY 65. SCATTERED SHOWERS/THUNDERSTORMS
COULD CONTINUE INTO THE OVERNIGHT HOURS OVER EASTERN PORTIONS OF THE
CWA...WITH TREND TOWARD DRYING OVER WESTERN AREAS AS DRIER AIR WRAPS
AROUND THE UPPER LOW AND INTO THE AREA.

UPPER LOW WILL DRIFT EAST TOMORROW ENDING UP OVER SOUTHERN MISSOURI.
MID LEVEL COLD POCKET (500MB TEMPS NEAR -22C) WILL BE OVERHEAD...SO
IF WE GET ANY SUNSHINE TOMORROW...THE ATMOSPHERE WOULD DESTABILIZE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS. AM CONCERNED THAT A
LARGE CHUNK OF CENTRAL KS HAS REMAINED CLOUDY TODAY UNDER THE UPPER
LOW...AND JUST SIMPLY EXTRAPOLATING THAT EASTWARD TOMORROW WOULD
MEAN OUR CWA WOULD BE SOCKED IN AND CONSIDERABLY COLDER THAN GOING
FORECAST. HAVE TRENDED TEMPS DOWN A BIT IN THE GRIDS...BUT IF SKIES
REMAIN COMPLETELY CLOUDY THEN EVEN THOSE TEMPS MAY BE TOO GENEROUS.

UPPER LOW WILL CONTINUE TO MIGRATE EASTWARD THROUGH MIDWEEK WITH
SYSTEM GRADUALLY LOOSENING ITS GRIP ON THE AREA. BY WEDNESDAY NIGHT
SKIES COULD CLEAR OUT WITH RIDGE AXIS NEARBY...SO HAVE NUDGED
TEMPERATURES DOWNWARD IN THE GRIDS BUT MAYBE NOT ENOUGH.

VERY FEW CHANGES MADE TO THE GOING EXTENDED GRIDS. IT STILL APPEARS
AS THOUGH THE AN UPPER RIDGE WILL FLOP EASTWARD INTO THE MISSISSIPPI
VALLEY REGION THIS WEEKEND AS THE CUT OFF LOW AND DEEP TROUGH
FINALLY MOVE OFF THE EASTERN SEABOARD. AT THIS POINT...IT LOOKS LIKE
WE SHOULD BE IN STORE FOR AN ABSOLUTELY FABULOUS WEEKEND.
TEMPERATURES SHOULD BE SLIGHTLY ABOVE AVERAGE AND PRECIPITATION
CHANCES WILL ONLY BEGIN TO SLOWLY INCREASE SUNDAY INTO MONDAY AS
SOME OF THE MEDIUM RANGE MODELS BREAK DOWN THAT UPPER RIDGE AND
BRING A FAIRLY SIGNIFICANT SHORTWAVE EASTWARD INTO THE MIDDLE
MISSISSIPPI VALLEY. THERE IS STILL SOME SPREAD IN THE MODELS
REGARDING THE SCENARIO SO ONLY KEPT SCHC POPS GOING SUNDAY INTO
MONDAY UNTIL THE MODELS COME AROUND TO A BIT BETTER AGREEMENT.

IZZI

&&

.AVIATION...

STORM SYSTEM OVER KANSAS WILL GRADUALLY SHIFT OVER SOUTHERN MISSOURI
TONIGHT.  IN THE LOW LEVELS...A DRIER AIRMASS WAS
APPROACHING...WHICH SHOULD HELP KEEP CONDITIONS WITHIN THE VFR
CATEGORY.  HOWEVER...THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE
THIS AFTERNOON...AND IF THE JLN OR SGF AIRPORTS ARE AFFECTED BY A
THUNDERSTORM...THEN FLIGHT CONDITIONS WILL TEMPORARILY FALL DURING
THE STORM.

SOME FOG AND LOW CEILINGS ARE POSSIBLE IN THE MORNING AS A DECK OF
STRATUS MOVES IN.  THE FOG AND LOW CEILINGS WILL BE SHORT LIVED AS
GOOD MIXING OF DRIER AIR WILL IMPROVE FLIGHT CONDITIONS BY MID TO
LATE MORNING.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 11, 2:51 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT MON APR 11 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
351 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...ISOLATED STORMS MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    AND HEAVY DOWNPOURS.

  LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS COULD BEGIN TO AFFECT WESTERN PORTIONS OF
  THE OUTLOOK AREA BETWEEN 4 PM AND 7 PM...WITH THE THUNDERSTORM
  THREAT GRADUALLY SHIFTING NORTHEAST ACROSS THE OUTLOOK AREA THIS
  EVENING.

  THE GREATEST CHANCE OF ISOLATED SEVERE THUNDERSTORMS WILL BE NORTH
  AND WEST OF A WARSAW TO CASSVILLE LINE BETWEEN 4 PM AND 9 PM.

  LOCALIZED FLOODING WILL OCCUR OVER EASTERN PORTIONS OF THE OUTLOOK
  AREA.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG A
  DRYLINE OVER EASTERN KANSAS THIS AFTERNOON. THUNDERSTORMS ARE
  EXPECTED TO MOVE NORTHEAST AND COULD BEGIN TO AFFECT WESTERN
  PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...SPREADING
  GRADUALLY EASTWARD THIS EVENING.

  CLOUDINESS WILL CONTINUE TO CLEAR OUT AHEAD OF THIS
  DRYLINE THIS AFTERNOON...WHICH WILL ALLOW THE ATMOSPHERE TO BECOME
  UNSTABLE THIS AFTERNOON ACROSS FAR WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS. COLD TEMPERATURES ALOFT COMBINED WITH THE
  MODERATE INSTABILITY COULD ALLOW FOR ISOLATED STORMS TO BECOME
  SEVERE WITH LARGE HAIL THE PRIMARY THREAT.

  THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY BY MID TO
  LATE EVENING AS THE STORMS MOVE EASTWARD ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON...MAINLY
  NORTHEAST OF AN OSCEOLA TO WEST PLAINS LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF WESTERN
  MISSOURI AND EXTREME SOUTHEAST KANSAS BETWEEN 4 PM AND 9 PM.

IZZI

In the hours before

Special weather statement, Apr 11, 4:25 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT MON APR 11 2005

MOZ066-112315-
VERNON-
525 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 615 PM CDT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF FORT SCOTT...AND MOVING
NORTH AT 40 MPH. THIS STORM WILL TRACK ACROSS THE WESTERN PORTIONS
OF VERNON COUNTY...WEST OF DEERFIELD...THEN THROUGH RICHARDS AND
STOTESBURY.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, Apr 11, 4:35 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT MON APR 11 2005

MOZ102-112315-
BARRY-
535 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 615 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUREKA SPRINGS...AND MOVING NORTH AT 20
MPH. THIS STORM WILL TRACK NEAR EAGLE ROCK AND GOLDEN.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Local storm report, Apr 11, 4:46 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT MON APR 11 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 W DEERFIELD           37.83N 94.54W
04/11/2005  0.88 INCH        VERNON             MO   LAW ENFORCEMENT

SAW
Special weather statement, Apr 11, 5:31 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT MON APR 11 2005

MOZ088-120015-
JASPER-
631 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY FOR JASPER COUNTY UNTIL 715 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CARTHAGE...OR 18 MILES NORTHEAST
OF JOPLIN...AND MOVING NORTH AT 25 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL TRACK OVER MAINLY RURAL AREAS OF EASTERN JASPER
COUNTY.

LINDENBERG
Local storm report, Apr 11, 5:47 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON APR 11 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 NE AVILLA             37.22N 94.10W
04/11/2005  0.88 INCH        JASPER             MO   TRAINED SPOTTER

AL
Special weather statement, Apr 11, 5:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT MON APR 11 2005

MOZ094-120030-
LAWRENCE-
651 PM CDT MON APR 11 2005

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 730 PM
CDT...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF PIERCE CITY...OR 8 MILES
NORTHWEST OF MONETT...AND MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE...
  6 MILES NORTHWEST OF MOUNT VERNON BY 705 PM CDT.
  NEAR MILLER BY 710 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LINDENBERG

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
April 11, 5:51 PM CST
Where
Lawrence County, Pierce City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.950, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448608.